24-Hour Crisis Hotline: (877)SAFEGBC or (877)723-3422 Mental Health & Substance Abuse Issues

6502 Nursery Drive, Suite 100
Victoria, TX 77904
(361)575-0611
(800)421-8825
Fax: (361)578-5500

Medical Disorders
Resources
Basic InformationLookupsLatest News
Most Cyclists Suffering Head Injuries Not Wearing Helmets: StudyLinks Between Smog, 2nd Pregnancies and Preterm BirthHeartburn Drug Zantac May Contain Small Amounts of Known Carcinogen, FDA SaysCDC Revises Number of Vaping-Linked Lung Illnesses to 380 in 36 StatesKidney Transplants Safe When Donors Had Hepatitis CLung Cancer Screening Can Detect Other Smoking IllsIs Your State One of the 'Most Obese' in America?How to Keep Your Bones Strong and Prevent FracturesHeart Attack Can Be More Lethal If Symptoms Are More GradualHealth Tip: Understanding MononucleosisNew Strain of Strep Causing Cases of Scarlet FeverHow to Fight Hidden Causes of InflammationFDA Approves First Treatment for ILD With Systemic Sclerosis, SclerodermaOccasional Naps Do a Heart Good, Swiss Study FindsA 'Supercool' Breakthrough for Patients Awaiting Liver TransplantTreatment for Very-Preterm Infants May Lead to Antibiotic ResistanceWhy Weight Gain Often Comes With AgeNew Prosthetic Leg Can Feel Touch, Reduce 'Phantom Limb' PainThe Alexander Technique: What Could It Do for You?Drink Coffee, Avoid Gallstones?Dark Skin No Protection Against Sun's Harmful RaysSome People Vaccinated Against Mumps May Not Be Protected: StudyDiabetes Control Has Stalled Across U.S.Vaping-Linked Lung Illnesses Double, Vitamin E Acetate Leading Suspect'First Responders' on 9/11 Face Lingering Heart Woes, Study FindsHealth Officials Close in on Culprit in Vaping Lung Injury CasesGoing Vegetarian Good for Your Heart, But May Up Stroke RiskEven Small Improvements in Cholesterol, Blood Pressure Help Prevent Heart AttackHealth Tip: Signs of GallstonesHigh Post-Hospital Death Rate Trails Ebola SurvivorsClues to Why Epileptic Seizures Can Halt BreathingWhat Works Best Against Varicose Veins?Poor Circulation in Legs? Statin Meds Can Keep You Living LongerHurricane Dorian Can Wreak Havoc on Heart HealthMore CT, MRI Scans Being Used, Despite Calls to Cut BackDrop the Pop: Soda Tied to Higher Risk of Early DeathCould You Be Having a Heart Attack?Body's Natural Chemicals May Help Protect 9/11 Responders' Health: StudyObese Teen Boys More Prone to Heart Attacks in Middle AgeWeight-Loss Surgery Drops Heart Disease, Death Risk for DiabeticsHealth Tip: Managing a Poison Ivy RashFor Men, Living Alone May Mean Poorer Control of Blood-Thinning MedsLifestyle May Matter More Than Your Genes in Early Heart DiseaseAfter Heart Attack, Stenting More Than the Blocked Artery May Be BestLong-Term 'Couch Potatoes' May Face Double the Odds for Early DeathHow Heart Health Factors May Affect Your Parkinson's RiskDonor Organs Often There for Patients in Need, But Doctors Say NoAs Lung Injury Cases Rise, CDC Says 'Don't Vape'Health Tip: Preventing Kidney StonesE-Scooters Plus Drinking: A Fast-Pass to the ER?
Questions and AnswersLinks
Related Topics

Diabetes

Vaping-Linked Lung Illnesses Double, Vitamin E Acetate Leading Suspect

HealthDay News
by -- Carole Tanzer Miller
Updated: Sep 6th 2019

new article illustration

FRIDAY, Sept. 6, 2019 (HealthDay News) -- The number of cases of severe lung disease linked to vaping has now doubled, with more than 450 people in 33 states struck by the illness, U.S. health officials reported Friday. At least three of those patients have died.

The leading culprit at this point is an oily chemical called vitamin E acetate, according to the U.S. Centers for Disease Control and Prevention.

There have been three confirmed deaths linked to vaping, as well as one death that's potentially connected, Ileana Arias, acting deputy director of non-infectious diseases at the CDC, said during a media briefing on Friday. The deaths occurred in Illinois, Indiana and Oregon.

"The focus of our investigation is narrowing and that's great news, but we're still faced with complex questions in this outbreak that will take time to answer," Arias said.

The CDC urges people to not use e-cigarettes until more is known about what's causing these lung injuries.

"While this investigation is ongoing, people should consider not using e-cigarette products," said Dr. Dana Meaney-Delman, the incident manager in charge of the CDC's response to this health crisis.

"People who do use e-cigarette products should monitor themselves for symptoms such as cough, shortness of breath, chest pain, nausea and vomiting, and promptly seek medical attention for any health concerns," she added.

Many patients hospitalized

More information has also been released regarding the first 53 cases reported in Illinois and Wisconsin. Details on those cases was published Friday in the New England Journal of Medicine.

Nearly all of the patients -- 98% -- wound up being hospitalized, said Dr. Jennifer Layden, chief medical officer and state epidemiologist with the Illinois Department of Public Health. She spoke at the Friday news briefing.

"Among the patients that were hospitalized, over half required intensive care management and 32% required mechanical ventilation to help their breathing," Layden noted.

According to Meaney-Delman, many patients in cases reported nationwide said they had recently used "THC-containing products, and some reported using both THC- and nicotine-containing products," she said. "A smaller group reported using only nicotine products."

"We are aware that some laboratories have identified vitamin E acetate in product samples," Meaney-Delman said. Those labs have been connected with FDA for further research.

Vaped oil can turn dangerous

The oil is derived from vitamin E, which is found in vegetable oils, nuts and seeds, and leafy green veggies. Vitamin E acetate is available as a dietary supplement and skin treatment.

When vaped and inhaled, this oil can harm lung cells, said one respiratory expert.

"My understanding of vitamin E acetate, the oil, is that it needs to be heated to a very high temperature in order to be transformed into a vapor," explained Patricia Folan, who directs the Center for Tobacco Control at Northwell Health, in Great Neck, N.Y.

"However, when an individual inhales the vapor into their lungs, the temperature in their lungs is lower causing the substance to return to its oil state," she added. "This in turn causes shortness of breath, lung damage and the respiratory illness being seen in several individuals."

Dr. Teresa Murray Amato is chair of emergency medicine at Long Island Jewish Forest Hills in New York City. She noted that, "once inhaled, oil can set off an inflammatory response that can lead to severe lung injury. Acute respiratory distress syndrome (ARDS) is one of the dreaded complications as it can lead to the need for intubation -- placing a breathing tube -- and being placed on a ventilator to assist in the respiratory effort." In the most severe cases, ARDS can prove fatal, she said.

Other factors could be at play

Dr. Daniel Fox, a pulmonary and critical care specialist with WakeMed Health & Hospitals in North Carolina, said during the CDC media briefing that he has helped track a cluster of five cases that featured lung illness in relatively young people ages 18 to 35.

"All the patients we saw had consumed THC through their vaping devices. That seemed to be a common feature," Fox said.

The patients also all suffered from a non-infectious type of pneumonia called lipoid pneumonia. "It can occur when either oils or lipid-containing substances enter the lungs," Fox said.

The FDA currently has more than 120 samples linked to cases that are being tested, said Mitch Zeller, director of the CDC's Center for Tobacco Products.

"The FDA laboratory is analyzing these samples for the presence of a broad range of chemicals," Zeller said. "No one substance or compound -- including vitamin E acetate -- has been identified in all of the samples tested."

His advice?

"If you're thinking of purchasing one of these products off the street, out of the back of a car, out of a trunk, in an alley, or if you're going to go home and make modifications to the product yourself using something you purchased from a third party or got from a friend -- think twice," Zeller said.

More information

Visit the Center on Addiction for more on the dangers of vaping.